Managing symptoms

  • Shortness of breath

The person you are caring for may feel short of breath even though they may not appear to be breathing any differently to normal. This feeling of being short of breath is called “dyspnoea” (disp-knee-ah).

It might be something that developes gradually or suddenly. It is often very scary because patient’s can interpret the experience as meaning that they will die soon if they can’t get their breath.

Breathing basics

Our lungs are designed to take in oxygen and expel excess carbon dioxide. Our bodies work hard to make sure that these two gases are perfectly balanced. The brain contains special receptors which monitor the level of oxygen and carbon dioxide in the blood. There are different types of receptors in the lungs, and in blood vessles in the neck. Communication between these various centres also depends on the nervous system.

What has caused this?

Shortness of breath can be caused by many different things. It is often seen in the setting of heart failure, lung cancer (or other cancer that has spread to the lungs), emphysema, muscle weakness from being underweight, or problems with the body regulating blood sugar or other particles. Pressure in the brain (e.g. from a tumor or stroke) can also upset the body’s breathing control centres.

What can I do?

Try and stay calm. Sit with them for some time before dashing off to get medications.

Take note of when your loved one became breathless. What makes it better? What makes it worse? Is it related to activity like showering? Is it related to anxiety?

Try turning on a fan or air conditioner. This flow of cool air on their face is detected by special nerve endings and can help settle the breathing down.

Use a cool face washer on the back of their neck or forehead.

If your loved one is lying down, then try sitting them up slightly and make sure their head and neck are supported (without having too many pillows near their face which can increase the feeling of breathlessness).

What medications might help?

Oxygen

Oxygen is a medication that can be used at home. It may be able to be provided free (or at minimal cost) by the local hospital or palliative care hospice. It usually requires a doctor to assess your loved and and request an order. the use of oxygen at home can sometimes be difficult to arrange and some hospitals have very strict criteria that need to be met before it can be provided. It is also available privately and you can set up an account with a gas supply company (see the useful contacts page for details).

BUT it is important to remember that oxygen doesn’t always relieve the feeling of breathlessness. Even if oxygen levels are low, correcting them by using oxygen may not make any difference to how your loved one feels.

Opiods (e.g. endone. oxynorm, oxycodone, morphine, ordine)

Shortness of breath can be relieved by using oral opioids. This reduces the feeling of breathlessness without causing respiratory depression if used as directed by the palliative care team. Lots of people (including doctors) worry about causing more breathing problems by using opioids. When used appropriately, the reverse is true. Your palliative care nurse or doctor can help with the type and dose of medication. Generally, if your loved one is already on regular opiates, then you would use their usual “breakthrough dose” of opiate medication. Basically this is equal to about one-twelfth to one-sixth of the total daily (ie 24 hour) dose. This can be given every half hour for the first 3 doses (not more regularly than this).

Anxiety medications

To relieve anxiety and distress associated with shortness of breath, medications like diazepam (valium) or clonazepam (rivitrol drops) are sometimes used. These may also have an effect on the brain and nervous system which relaxes breathing.

What else can be done?

If the shortness of breath is becoming a problem that can’t be solved with the above approaches, you could talk to your GP or palliative care doctor or nurse. Many people who are dying at home have decided that they want as few investigation as possible: Many have decided that thay don’t want any active treatment other than being kept comfortable with as little fuss and with as little medical intervention as possible. But everyone is different and some people will want to consider various tests and scans and interventions.

Breathlessness may be related to fluid in the lungs, or to fluid in the belly (abdomen) called ascites. Many people develop one of these problems and still die at home quite comfortably without any medical intervention other than good care and appropriate use of medications. There are various options that are available though: For example, fluid can be drained from the lungs or from the belly (abdomen) by a special cathether. Draining fluid from the lungs is called a plural tap or thoracocentesis. Draining fluid from the belly (abdomen) is called abdominocentesis. Sometimes this can make a real difference but sometimes the fluid accumulates very quickly again, or there may not be much change in your loved ones symptoms. usually these procedures require an ultrasound or CT scan as well as a short stay in hospital or hospice. Some people develop hugely swollen abdomens which are filled with fluid. If they are still quite active, then there is the possibility of a “long term drain” called a PleurX cathether which can remain connected at home. This cathether can be drained every few days by family (who have been trained) or by palliative care nurses.

Breathlessness may also be related to a clot in the lungs (pulmonary embolism or PE). Usually this is associated with a low grade temperature (about 37.6 to 37.9) , chest discomfort, and a new onset dry cough. In this setting the breathlessness may have come on suddenly and there may have been swelling and pain and redness in the right or left calf muscle (a DVT). If you are not sure about this then talk with your GP or nurse. A PE can treated with daily clexane injections although if the clot is large and there are many other complex problems (like cancer spread) then this is not always effective. But really nothing changes in this setting…it is still important to remain calm and it is still possible for your loved on to remain at home with good support from the local hospice, GP, and nursing staff. A PE is not always obvious and it is no ones fault if your loved one develops one.

It is especially important to remember that dying is a natural but complex process at times and that when things change or “go down hill” that it is not your fault…most often it is the normal changes that the body undergoes in the process of dying.

Planning in advance

If you haven’t already done so, then make sure you have started the process of “advanced care planning.” This means having a formal document which states how they want to be cared for–including where they want to be cared for and what treatments they want (or don’t want) to receive. Having a care plan in place can reduce anxiety for your loved one and for yourself.

Topics still to come…

  • Fatigue
  • Nausea and Vomiting
  • Cough
  • Mood and memory problems
  • Breathing changes
  • Hiccups
  • Dizzyness
  • Restlessness and agitation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s